Alert archive / Iowa / Tornado Warnings in 2018

Tornado Warning 28, NWS Omaha, NE

June 11, 2018Montgomery County, Page County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 11, 2018, 7:31 PM CDT for Montgomery County, Page County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 7:31 PM CDT (00:31 UTC)
Expired
Jun 11, 2018, 8:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WFUS53 KOAX 120031
TOROAX
IAC137-145-120100-
/O.NEW.KOAX.TO.W.0028.180612T0031Z-180612T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
731 PM CDT MON JUN 11 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southwestern Montgomery County in southwestern Iowa...
  Northwestern Page County in southwestern Iowa...

* Until 800 PM CDT.
    
* At 731 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles north of Essex, or 28 miles west of Corning,
  moving southeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Montgomery and northwestern Page Counties, including
  the following locations... Coburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4075 9513 4089 9539 4092 9539 4101 9531
      4090 9501
TIME...MOT...LOC 0031Z 308DEG 25KT 4091 9527 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DEWALD
2 follow-up statements
899 
WWUS53 KOAX 120044
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
744 PM CDT MON JUN 11 2018

IAC137-145-120100-
/O.CON.KOAX.TO.W.0028.000000T0000Z-180612T0100Z/
Montgomery IA-Page IA-
744 PM CDT MON JUN 11 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTH
CENTRAL MONTGOMERY AND NORTHWESTERN PAGE COUNTIES...
    
At 744 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles east of Essex, or 26 miles southwest of Corning,
moving southeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Essex and Coburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4084 9530 4098 9523 4090 9501 4075 9513
TIME...MOT...LOC 0044Z 310DEG 24KT 4085 9520 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DEWALD
877 
WWUS53 KOAX 120056
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
756 PM CDT MON JUN 11 2018

IAC137-145-120106-
/O.EXP.KOAX.TO.W.0028.000000T0000Z-180612T0100Z/
Montgomery IA-Page IA-
756 PM CDT MON JUN 11 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL MONTGOMERY AND NORTHWESTERN
PAGE COUNTIES WILL EXPIRE AT 800 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa.

LAT...LON 4084 9530 4098 9523 4090 9501 4075 9513
TIME...MOT...LOC 0056Z 308DEG 25KT 4080 9512 

$$

DEWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:27 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 11, 6:27 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
627 PM CDT Mon Jun 11 2018

.UPDATE...
Issued at 318 PM CDT Mon Jun 11 2018

Afternoon monitoring continues. Per latest radar imagery, the
surface cold front is now through Wayne, Columbus and York. We
continue to watch the warm front closely as it extends from near
Blair eastward along I-80 in Iowa per satellite imagery and sfc
observations. Convection continues to bubble along this boundary
in western Iowa and will continue to monitor this closely as
backed surface winds enhance low-level hodographs indicating more
tornadic potential in this area. In addition, capping inversion
should continue to erode across eastern Nebraska this afternoon
with steepening mid- level lapse rates spreading overhead.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 212 PM CDT Mon Jun 11 2018

Main forecast concern is centered around convection this
afternoon/evening.

18Z subjective surface analysis shows a surface cold front extending
southeast from southeastern SD to Grand Island to central KS. As
this cold front continues to push southeast, thunderstorm
initiation is expected along and near the front by mid-afternoon
and storms are expected to continue to drift southeast into the
evening once a fairly decent capping inversion per 19z observed
OAX sounding erodes. A warm/moist airmass in place ahead of the
surface boundary, where surface dewpoints have increased into the
lower to mid 70s, combined with warm temperatures in the upper 80s
to lower 90s, has led to SBCAPE values around 3000-4500 J/kg.
Cooling aloft is expected later this afternoon as a subtle
shortwave trough drives east leading to steepening mid-level lapse
rates through peak heating. All modes of severe wx are possible
despite modest deep layer wind shear.

Activity should move southeast of the CWA by 03-04Z with cooler
and drier conditions behind it. Overnight lows across the area
will range from the low 50s in our north to the low 60s in our
south. Cool and dry conditions are expected Tuesday with southerly
low level flow returning by Wednesday. Instability axis will
remain to our west across central Nebraska/central South Dakota
into Wednesday night. Strong nocturnal low-level jet should allow
convection to commence to our west overnight in the instability
axis and spread east by Thursday morning ahead of a small mid-
level shortwave trough.

.LONG TERM...(Thursday night through Monday)
Issued at 212 PM CDT Mon Jun 11 2018

Southwest flow aloft is expected to begin Thursday as an upper
trough digs across the western states.  This should push high temps
Fri-Sat into the mid-upper 90s. Monsoonal moisture from a tropical
system currently off the Baja will spread northeast into the
Northern Plains, keeping the axis well to our west through the
weekend. A Northern Plains shortwave interacting with this moisture
is progged to push a cold front into the Central Plains late in the
weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 622 PM CDT Mon Jun 11 2018

As thunderstorms exit the area this evening behind a cold front,
MVFR conditions are expected for several hours. Northwest surface
winds are expected through the overnight with some patchy fog
possible into the morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Kern
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 11, 4:43 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 PM CDT Mon Jun 11 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
443 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Severe thunderstorms are likely this evening across much of
eastern Nebraska and southwest Iowa as a cold front sweeps through
the area. Very large hail, damaging wind gusts and isolated
tornadoes are possible through 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

The next decent chance for thunderstorms will come Wednesday
night, with off-and-on storm chances Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed through the
evening.

In the hours before

Local storm report, Jun 11, 7:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     S THURMAN               40.82N 95.75W
06/11/2018  M88 MPH          FREMONT            IA   TRAINED SPOTTER

&&

SFORTIN
Local storm report, Jun 11, 7:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
714 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     3 W THURMAN             40.82N 95.81W
06/11/2018                   FREMONT            IA   EMERGENCY MNGR

            THREE SEMIS OVERTURNED ON INTERSTATE 29.

&&
Local storm report, Jun 11, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     1 E TALMAGE             40.53N 96.01W
06/11/2018  M63 MPH          OTOE               NE   FIRE DEPT/RESCUE

&&
Local storm report, Jun 11, 7:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             3 E STERLING            40.46N 96.32W
06/11/2018  E1.25 INCH       JOHNSON            NE   TRAINED SPOTTER

&&

SFORTIN
Local storm report, Jun 11, 7:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
721 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             STERLING                40.46N 96.38W
06/11/2018  M1.00 INCH       JOHNSON            NE   TRAINED SPOTTER

&&

JRB
Local storm report, Jun 11, 7:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
728 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     CEDAR CREEK             41.05N 96.10W
06/11/2018                   CASS               NE   PUBLIC

            REPORTS OF MULTIPLE TREES DOWN, BOATS BROKEN FROM DOCK

&&

SFORTIN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:00 PM CDTTornado WarningOAXFremont, Mills45 min
Jun 11, 7:00 PM CDTTornado WarningOAXMills, Montgomery30 min
Jun 11, 7:09 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Page51 min
Jun 11, 7:21 PM CDTTornado WarningOAXFremont, Page24 min
Jun 11, 7:27 PM CDTSevere Thunderstorm WarningOAXFremont, Page33 min
Jun 11, 7:27 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page48 min
Jun 11, 7:43 PM CDTSevere Thunderstorm WarningOAXFremont, Page32 min
Jun 11, 7:53 PM CDTSevere Thunderstorm WarningOAXFremont, Page52 min
Jun 11, 8:18 PM CDTSevere Thunderstorm WarningOAXPage27 min

Nearby

Tornado Warnings in Iowa, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.